Alert archive / Florida / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 7, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Mar 20, 2018, 3:18 PM EDT for Orange County, Florida. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 20, 2018, 3:18 PM EDT (19:18 UTC)
- Expired
- Mar 20, 2018, 3:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Orange County, FL
The radar
The Melbourne radar (KMLB), 73 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 20, 3:22 PM EDT | HAIL 1 | 5 Ssw Azalea Park, FL | QUARTER SIZE HAIL NEAR INTERSECTION OF HOFFNER/SEMORAN JUST NORTH OF OIA. |
| Mar 20, 3:30 PM EDT | HAIL 1 | 2 Wnw Avalon Park, FL | QUARTER SIZE HAIL NEAR ALAFAYA TRAIL AND STONEY BROOK EAST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 20, 10:24 AM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 7.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 860 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted.
492
WUUS52 KMLB 201918
SVRMLB
FLC095-201945-
/O.NEW.KMLB.SV.W.0007.180320T1918Z-180320T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
318 PM EDT TUE MAR 20 2018
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
South central Orange County in east central Florida...
* Until 345 PM EDT
* At 317 PM EDT, a severe thunderstorm was located over Azalea Park,
moving northeast at 50 mph. Quarter sized hail has already been
reported with this storm.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Orlando, Winter Park, Wedgefield, Avalon Park and Orlando
International Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 700 PM EDT for east central
Florida.
LAT...LON 2861 8124 2861 8109 2845 8105 2840 8134
2858 8136
TIME...MOT...LOC 1917Z 246DEG 48KT 2853 8131
HAIL...1.50IN
WIND...60MPH
$$
Combs1 follow-up statement
334
WWUS52 KMLB 201938
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
338 PM EDT TUE MAR 20 2018
FLC095-201947-
/O.EXP.KMLB.SV.W.0007.000000T0000Z-180320T1945Z/
Orange FL-
338 PM EDT TUE MAR 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ORANGE COUNTY
WILL EXPIRE AT 345 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
A tornado watch remains in effect until 700 PM EDT for east central
Florida.
LAT...LON 2861 8124 2861 8109 2845 8105 2840 8134
2858 8136
TIME...MOT...LOC 1937Z 246DEG 48KT 2863 8105
$$
CombsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 10:53 AM EDT, 4 hours 25 minutes earlier.
Area forecast discussion, Mar 20, 10:53 AM EDT, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1053 AM EDT Tue Mar 20 2018
.DISCUSSION...
Update...Morning convection across Volusia county has already
become strong to potentially severe with rotation indicated with
two cells tracking across northern portions of the county this
morning. Have updated grids and forecast products for newly
issued Tornado Watch from Osceola/Brevard northward through 7 pm.
Recent latest high resolution models support strong to severe
convection increasing in coverage across nrn/central sections into
mid afternoon and late afternoon/early evening across the far south.
Convective severe straight lines, hail and a few tornadoes are
possible with the strongest convection this afternoon. Forecast
timing/convective coverage trends continue to look on track so
have made little change to weather grids from morning forecast,
except in the short term through early afternoon. Lake Wind
Advisory continues in effect with wind gusts to 30-35 mph expected.
&&
.AVIATION...
Broken MVFR cumulus across srn sections will become VFR for a time
into early to mid afternoon before convection arrives later.
Expect additional SHRA/TSRA to develop mainly north of KISM-KTIX
into early afternoon with convection affecting KMLB-KSUA corridor
from mid to late afternoon. Tempo IFR/MVFR conditions and strong
convective wind gusts will be possible with any storms. Convection
will sweep southeast away from KFPR-KSUA into late evening with
VFR conditions overnight.
&&
.MARINE...Current marine forecast is on track. Updated headlines
for Tornado Watch nrn/central waters through 7 pm. Previous...
Today-Tonight...Poor to hazardous boating conditions expected
with SW winds increasing to 15-20 knots today and around 20-25
knots into tonight, with frequent gusts to gale fore possible over
the offshore waters of Volusia and Brevard County. A line of
showers and storms is set to cross the waters out ahead of a cold
front from early to mid afternoon across the nrn waters to late
afternoon/evening across the south. Strong to severe fast moving
storms pushing offshore are possible with wind gusts over 40
knots.
A Small Craft Advisory continues for the waters starting this
afternoon, with a Gale Warning now going into effect for the
offshore waters north of Sebastian Inlet for tonight.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 83 51 71 44 / 90 10 0 0
MCO 85 55 73 45 / 80 20 0 0
MLB 89 57 74 43 / 70 30 0 0
VRB 89 58 75 44 / 50 40 0 0
LEE 81 53 72 45 / 90 10 0 0
SFB 83 53 70 45 / 90 10 0 0
ORL 84 56 71 47 / 80 10 0 0
FPR 89 57 76 42 / 40 40 0 0
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Lake Wind Advisory until 8 PM EDT this evening for Coastal
Volusia County-Indian River-Inland Volusia County-Martin-
Northern Brevard County-Northern Lake County-Okeechobee-
Orange-Osceola-Seminole-Southern Brevard County-Southern
Lake County-St. Lucie.
Tornado Watch until 7 PM EDT this evening for Coastal Volusia
County-Inland Volusia County-Northern Brevard County-
Northern Lake County-Orange-Osceola-Seminole-Southern
Brevard County-Southern Lake County.
AM...Tornado Watch until 7 PM EDT this evening for Flagler Beach to
Volusia-Brevard County Line 0-20 nm-Volusia-Brevard County
Line to Sebastian Inlet 0-20 nm.
Small Craft Advisory from 4 PM this afternoon to 4 AM EDT
Thursday for Flagler Beach to Volusia-Brevard County Line 0-
20 nm-Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian
Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard County Line
to Sebastian Inlet 0-20 nm.
Small Craft Advisory from 4 PM this afternoon to 8 PM EDT this
evening for Flagler Beach to Volusia-Brevard County Line 20-
60 nm-Volusia-Brevard County Line to Sebastian Inlet 20-60
nm.
Gale Warning from 8 PM this evening to 4 AM EDT Thursday for
Flagler Beach to Volusia-Brevard County Line 20-60 nm-
Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.
&&
Volkmer/Spratt/Blottman/GlittoHazardous weather outlook, Mar 20, 10:38 AM EDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1038 AM EDT Tue Mar 20 2018 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-202200- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 1038 AM EDT Tue Mar 20 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... ...Enhanced Threat of Severe Weather Across East Central Florida This Afternoon and Evening... ...Tornado Watch until 7 pm EDT for Lake, Volusia, Seminole, Orange, Osceola and Brevard Counties... A squall line is expected to develop ahead of a cold front and move into areas northwest of I-4 early this afternoon. Ahead of this line, a few strong to severe storms will continue to form and push across the northern sections through early afternoon. The line will push southward with a potential secondary band of showers and storms farther south over the Gulf moving rapidly eastward. This will lead to numerous showers and storms pushing quickly toward the east-northeast across east central Florida around 55 to 60 mph through mid to late afternoon. This activity will then shift south and offshore of the Treasure Coast by late evening. Strong to severe storms will occur with this activity. Damaging wind gusts up to 60 to 70 mph and frequent lightning strikes will be the main threat from any severe storms, but large hail and isolated tornadoes will also be possible. Make sure you have a way of receiving timely severe weather watches and warnings for your area. .HIGH WIND IMPACT... Southwest winds will increase up to 20 to 25 mph into the afternoon with frequent gusts up to 35 mph. A Lake Wind Advisory is in effect this afternoon through early evening for all of east central Florida. .RIP CURRENT IMPACT... A Moderate Risk of rip currents will exist along the beaches of east central Florida today. Make sure to swim near a lifeguard and be alert and prepared to take cover for any fast moving strong to severe storms that cross the beaches and push offshore. .MARINE THUNDERSTORM GUST IMPACT... Scattered to numerous fast moving storms, pushing rapidly to the east-northeast up to 50 to 60 knots and offshore through the afternoon hours are expected across the area. Some storms may be severe, producing wind gusts up to 60 knots. .WATERSPOUT IMPACT... Storms pushing offshore through this afternoon and evening will have the potential to produce isolated waterspouts over the intracoastal and adjacent Atlantic waters. .WIND AND SEA IMPACT... Southwest winds up to 15 to 20 knots over the waters today will become westerly and increase to around 20 to 25 knots tonight, with frequent gusts to gale force expected over the offshore waters of Volusia and Brevard counties. A Small Craft Advisory goes into effect this afternoon for the entire coastal waters, with a Gale Warning in effect offshore, north of Sebastian inlet, into tonight. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Hazardous boating conditions will continue through mid week with a fresh to strong north to northwest breeze behind the cold front. A very dry airmass building in behind this boundary will also lead to a higher fire danger across the area during the afternoon hours of Wednesday through at least Friday. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather. Formal activation may be needed. Weitlich/Glitto
In the hours before
Special weather statement, Mar 20, 2:17 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Melbourne FL
217 PM EDT TUE MAR 20 2018
FLZ041-044>046-141-144-201915-
Northern Lake County FL-Inland Volusia County FL-Orange FL-
Seminole FL-Coastal Volusia County FL-Southern Lake County FL-
217 PM EDT TUE MAR 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...LAKE...WESTERN ORANGE
AND WESTERN VOLUSIA COUNTIES UNTIL 315 PM EDT...
Strong thunderstorms will increase in coverage and intensity across
portions of Lake, Orange, Seminole and western Volusia County
through late afternoon. The threat for damaging winds, large hail
and isolated tornadoes will continue increase through the afternoon
across this region.
Remain alert for severe weather warnings and review your personal
plans for moving to a safe location if a warning is issued for your
immediate area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning will occur with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.
&&
A tornado watch remains in effect until 700 PM EDT for east central
Florida.
LAT...LON 2896 8194 2896 8166 2905 8166 2906 8164
2928 8164 2932 8168 2937 8146 2940 8142
2926 8142 2927 8115 2852 8107 2835 8195
TIME...MOT...LOC 1807Z 243DEG 42KT 2851 8173
SprattLocal storm report, Mar 20, 2:46 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
246 PM EDT TUE MAR 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM HAIL 4 SW LOCKHART 28.58N 81.48W
03/20/2018 E1.00 INCH Orange FL PUBLIC
HAIL UP TO QUARTER SIZE IN PINE HILLS AREA.
0240 PM HAIL 4 S ALTAMONTE SPRINGS 28.61N 81.39W
03/20/2018 E1.00 INCH Orange FL TRAINED SPOTTER
&&
PGLocal storm report, Mar 20, 2:52 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
252 PM EDT TUE MAR 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL PINE HILLS 28.58N 81.46W
03/20/2018 E1.75 INCH ORANGE FL PUBLIC
GOLF BALL SIZE HAIL IN PINE HILLS. TIME ESTIMATED FROM
RADAR.
&&
PGLocal storm report, Mar 20, 2:58 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
258 PM EDT TUE MAR 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL 5 WSW CHULUOTA 28.62N 81.20W
03/20/2018 E1.50 INCH Seminole FL TRAINED SPOTTER
&&
PGLocal storm report, Mar 20, 3:02 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
302 PM EDT TUE MAR 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL 5 WSW CHULUOTA 28.62N 81.20W
03/20/2018 E1.50 INCH Seminole FL TRAINED SPOTTER
PING PONG SIZE HAIL IN OVIEDO FROM TRAINED SPOTTER.
&&
PGLocal storm report, Mar 20, 3:17 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
317 PM EDT TUE MAR 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL 5 WSW CONWAY 28.48N 81.42W
03/20/2018 M1.00 INCH Orange FL TRAINED SPOTTER
TRAINED SPOTTER REPORTED QUARTER SIZED HAIL AT THE 4300
BLOCK OF JOHN YOUNG PARKWAY.
&&
KRThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 3:13 AM EDT | Lake Wind Advisory | MLB | Lake, Okeechobee, Orange, Osceola, Seminole, Volusia | 17 hr |
| Mar 20, 3:17 AM EDT | Gale Warning | MLB | 31 hr | |
| Mar 20, 9:19 AM EDT | Special Weather Statement | MLB | Volusia | 56 min |
| Mar 20, 9:30 AM EDT | Severe Thunderstorm Warning | MLB | Volusia | 45 min |
| Mar 20, 9:39 AM EDT | Tornado Warning | MLB | Volusia | 51 min |
| Mar 20, 10:31 AM EDT | Severe Thunderstorm Warning | MLB | Volusia | 29 min |
| Mar 20, 10:33 AM EDT | Special Marine Warning | MLB | 42 min | |
| Mar 20, 1:39 PM EDT | Severe Thunderstorm Warning | MLB | Lake | 36 min |
| Mar 20, 1:57 PM EDT | Tornado Warning | MLB | Lake, Orange | 33 min |
| Mar 20, 2:17 PM EDT | Special Weather Statement | MLB | Lake, Orange, Seminole, Volusia | 58 min |
| Mar 20, 2:24 PM EDT | Severe Thunderstorm Warning | MLB | Lake | 36 min |
| Mar 20, 2:26 PM EDT | Tornado Warning | MLB | Orange, Seminole | 34 min |
| Mar 20, 2:32 PM EDT | Tornado Warning | MLB | Lake | 18 min |
| Mar 20, 2:48 PM EDT | Severe Thunderstorm Warning | MLB | Orange, Seminole | 27 min |
| Mar 20, 3:03 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 27 min |
| Mar 20, 3:09 PM EDT | Special Marine Warning | MLB | 111 min | |
| Mar 20, 3:20 PM EDT | Special Weather Statement | MLB | Lake, Orange, Seminole, Volusia | 55 min |
| Mar 20, 3:42 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 48 min |
| Mar 20, 4:14 PM EDT | Special Weather Statement | MLB | Volusia | 61 min |
| Mar 20, 4:50 PM EDT | Special Weather Statement | MLB | Lake, Orange | 55 min |
| Mar 20, 5:05 PM EDT | Special Weather Statement | MLB | Indian River, Okeechobee, Osceola, Saint Lucie | 85 min |
| Mar 20, 5:20 PM EDT | Special Marine Warning | MLB | 115 min | |
| Mar 20, 5:25 PM EDT | Tornado Warning | MLB | Okeechobee | 35 min |
| Mar 20, 5:26 PM EDT | Special Weather Statement | MLB | Volusia | 49 min |
| Mar 20, 5:32 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 28 min |
| Mar 20, 5:38 PM EDT | Special Marine Warning | MLB | 2 hr | |
| Mar 20, 5:56 PM EDT | Severe Thunderstorm Warning | MLB | Indian River, Okeechobee, Saint Lucie | 34 min |
| Mar 20, 6:00 PM EDT | Special Weather Statement | MLB | Orange, Seminole | 60 min |
| Mar 20, 6:35 PM EDT | Special Weather Statement | MLB | Saint Lucie | 25 min |
| Mar 20, 7:25 PM EDT | Special Weather Statement | MLB | Saint Lucie | 20 min |
| Mar 20, 7:50 PM EDT | Special Weather Statement | MLB | Martin | 25 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.